CaltechAUTHORS
  A Caltech Library Service

Budget Balancedness and Optimal Income Taxation

Berliant, Marcus and Page, Frank H., Jr. (2003) Budget Balancedness and Optimal Income Taxation. Social Science Working Paper, California Institute of Technology , Pasadena, CA. (Unpublished) https://resolver.caltech.edu/CaltechAUTHORS:20170801-152541438

[img] PDF (sswp 1164 - May 2003) - Submitted Version
See Usage Policy.

1201Kb

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20170801-152541438

Abstract

We make two main contributions to the theory of optimal income taxation. First, assuming conditions sufficient for existence of a Pareto optimal income tax and public goods mechanism, we show that if agents’ preferences satisfy an extended notion of single crossing called capacity constrained single crossing, then there exists a Pareto optimal income tax and public goods mechanism that is budget balancing. Second, we show that, even without capacity constrained single crossing, existence of a budget balancing, Pareto optimal income tax and public goods mechanism is guaranteed if the set of agent types contains no atoms.


Item Type:Report or Paper (Working Paper)
Related URLs:
URLURL TypeDescription
http://resolver.caltech.edu/CaltechAUTHORS:20171129-151206075Related ItemPublished Article
Additional Information:The current version of this paper was completed while the first author was visiting Caltech. An earlier version of this paper, entitled “Income Taxes and the Provision of Public Goods: Optima and Balanced Government Budgets,” was completed while the second author was visiting CERMSEM, Paris I (Pantheon-Sorbonne). Both authors thank these institutions for support and hospitality. Both authors also thank seminar participants at UC Riverside and Vanderbilt University for many helpful comments. Berliant gratefully acknowledges financial support from the National Science Foundation, grant number SBR 93 19994, and the American Philosophical Society. Page gratefully acknowledges financial support from the University of Alabama and CERMSEM. The authors bear full responsibility for any remaining errors. Published as Berliant, Marcus and Page, Frank H., Jr. (2006) Budget balancedness and optimal tax income. Journal of Public Economic Theory, 8 (3). pp. 409-451. ISSN 1097-3923.
Group:Social Science Working Papers
Funders:
Funding AgencyGrant Number
NSFSBR 93 19994
University of AlabamaUNSPECIFIED
American Philosophical SocietyUNSPECIFIED
Centre de recherche de mathématiques et économie mathématiqueUNSPECIFIED
Subject Keywords:Optimal income taxation, Budget balancedness, Mechanism design, Implementation
Series Name:Social Science Working Paper
Classification Code:JEL: D8, C7, H2
Record Number:CaltechAUTHORS:20170801-152541438
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20170801-152541438
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:79714
Collection:CaltechAUTHORS
Deposited By: Jacquelyn Bussone
Deposited On:01 Aug 2017 22:39
Last Modified:03 Oct 2019 18:23

Repository Staff Only: item control page